Funnel Cloud, Duval
- When
- August 2, 3:57 PM EST
- Where
- Duval County, 1.38 mi ESE of Center Park
- Reported by
- NWS Employee
- Coordinates
- 30.270, -81.480
A funnel cloud was reported by an off-duty NWS employee.
A trough lingered north of the region with a high pressure ridge axis across central Florida. A prevailing southwest flow regime triggered a seabreeze merger across the eastern Florida peninsula during the late afternoon which resulted in isolated strong storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A trough lingered north of the region with a high pressure ridge axis across central Florida. A prevailing southwest flow regime triggered a seabreeze merger across the eastern Florida peninsula during the late afternoon which resulted in isolated strong storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 2, 1:15 PM EST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 215 PM EDT SUN AUG 2 2009 .SYNOPSIS...MEAN RIDGE AXIS SFC TO 500 MB IS LOCATED OVER CENTRAL FL AND FLOW IS SWLY OVER THE CWA. WATER VAPOR IMAGERY SHOWS A RIDGE AXIS ABOVE 500 MB FROM THE NRN GULF OF MEXICO AND ACROSS NE FL. MID-UPPER DISTURBANCES ARE MOVING THROUGH SRN AL AND SRN GA ATTM. RADAR SHOWS SCT TO NRMS SHOWERS AND STORMS DEVELOPING OVER THE CWA MOVING E TO NE AROUND 10 MPH. MORE WIDESPREAD SHOWERS AND STORMS ARE LOCATED FROM ABOUT AMG TO VLD PARTLY IN ASSOC WITH THE SHORTWAVE TROUGHS. THE ATLC SEA BREEZE IS ALONG THE COAST N OF SGJ AND MOVING SLOWLY INLAND S OF SGJ. TEMPS ARE AROUND 90 AND DEWPOINTS ARE IN THE MID 70S AT 2 PM. .SHORT TERM...TONIGHT-WEDNESDAY. TONIGHT...EXPECT MOST CONVECTION TO BE LOCATED FROM INLAND SE GA TO THE CENTRAL FL PANHANDLE EARLY THIS EVENING WITH MORE SCT ACTIVITY CONTINUING OVER NE FL. MORE NMRS SHOWERS AND STORMS MAY BE ONGOING FROM ABOUT 7 TO 10 PM OVER THE SUWANNEE VALLEY TO COASTAL SE GA AND POSSIBLY OVER THE COASTAL WATERS DUE TO LATE SEA BREEZE CONVECTION. ACTIVITY SHOULD WIND DOWN TO MOSTLY ISOLD SHOWERS AND STORMS AFTER MIDNIGHT WITH THUNDER CHANCES MAYBE WORTH REMOVING FROM ZONES. MONDAY...MEAN LAYER TROUGHING WILL HAVE SHIFTED A BIT EWD AND MOISTURE LEVELS WILL REMAIN ABOUT THE SAME WITH PWAT OF ABOUT 2.1 INCHES. HAVE CAPPED POPS AT 70% WITH BEST CHANCES TOWARD THE ERN ZONES DUE TO SWLY 10-15 KT LLVL FLOW MEETING UP WITH A WEAK ATLC COAST SEA BREEZE. MAX TEMPS IN THE LOWER 90S. CHANCE POPS PLANNED FOR THE ERN ZONES MONDAY NIGHT ENDING LATE EVENING. TUESDAY...MORE WLY FLOW IN THE LOWER LEVELS AND LOWERING PWATS TO 1.6 TO 1.8 INCHES WILL LIKELY TRANSLATE INTO LOWER RAIN CHANCES. STILL...WILL NEED TO WATCH ANY STRONGER SHORTWAVE THAT MOVES INTO THE AREA OUT OF THE NW AS 500 MB WINDS TURN MORE NW-WNW. BEST POPS AGAIN OVER THE SERN ZONES AT ABOUT 50% WITH 20-40% ELSEWHERE. WEDNESDAY...SUBTLE CHANGES SUGGESTED IN MODEL OUTPUT WITH PWATS PROBABLY A BIT LOWER... CHANCE POPS ARE ADVERTISED. BEST CHANCES WILL BE OVER INLAND FL ZONES AS A LIGHT WIND FLOW REGIME WILL ENABLE SEA BREEZE COLLISIONS W OF I-95 AND E OF 301. AS MENTIONED IN PREVIOUS DISCUSSIONS...SLIGHTLY COOLER TEMPS ALOFT MAY SUPPORT STRONGER AFTERNOON STORMS. MAX TEMPS BOTH TUE AND WED WILL LIKELY BE ON AN UPWARD TREND AS MOISTURE DECREASES WITH LOWER TO MID 90S EXPECTED...SLIGHTLY LESS ALONG THE BEACHES. .LONG TERM...WED NIGHT-SUN. LATEST GFS SHOWS A SHORTWAVE TROUGH DROPPING IN SE GA WED NIGHT BUT SEEMS SUSPICIOUS AND ECMWF DOES NOT SHOW THIS FEATURE. IN ANY CASE...BOTH MODELS AGREE ON MID AND UPPER LEVEL RIDGE BUILDING OVER GULF COAST STATES AND FL DURING THE PERIOD. THERE STILL MAY BE A WEAK MID-UPPER SHEAR AXIS OVER OUR CENTRAL ZONES THU. MOISTURE WILL BE LIMITED AND HAVE NUDGED POPS DOWNWARD A BIT AND INCREASED TEMPS SLIGHTLY FOR THIS FORECAST PACKAGE. A BACKDOOR COLD FRONT MAY NEAR OUR NE ZONES SUN/MON AND STEERING IS PROJECTED TO BECOME NE-ENE LATE IN THE WEEKEND. TEMPS WILL BE NEAR OR ABOVE CLIMO VALUES. && .AVIATION... TEMPO FOR SCTD TSRA AFTER 19Z. INDICATED POTENTIAL FOR GUSTY WINDS WITH TSRA IN TAFS. GENERALLY VFR CONDITIONS OUTSIDE OF TSRA. && .MARINE... CONTINUED S TO SW SFC FLOW AROUND HIGH PRESSURE RIDGE WITH WINDS GENERALLY IN 10-15 KT RANGE AND SEAS REMAINING GENERALLY 2-3 FT. && .PRELIMINARY POINT TEMPS/POPS... AMG 73 91 71 94 / 60 60 20 30 SSI 76 89 75 90 / 60 60 30 40 JAX 73 91 72 92 / 40 70 30 50 SGJ 76 89 74 89 / 40 60 30 50 GNV 73 91 73 91 / 30 60 30 40 OCF 73 91 72 91 / 20 50 20 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && SHASHY/WOLF/MCALLISTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1028 AM EDT SUN AUG 2 2009 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-031020- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 1028 AM EDT SUN AUG 2 2009 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...NUMEROUS TO WIDESPREAD SHOWERS AND STORMS TODAY... AN UPPER LEVEL DISTURBANCE WILL MOVE INTO SOUTHERN GEORGIA LATER TODAY. THIS COMBINED WITH PLENTY OF MOISTURE OVER THE REGION WILL GENERATE SHOWERS AND STORMS THIS AFTERNOON THROUGH THIS EVENING. SHOWERS AND STORMS WILL BEGIN TO AFFECT AREAS MAINLY WEST OF HIGHWAY 301 BY AFTERNOON AS THEY TRACK EAST AROUND 10 TO 15 MPH. BY MID TO LATE AFTERNOON...THIS DISTURBANCE WILL FURTHER DESTABILIZE THE ATMOSPHERE WHICH WILL ENHANCE CONVECTION ALREADY INITIATED BY THE SEABREEZES. A SEABREEZE MERGER IS EXPECTED ALONG TO JUST EAST OF THE INTERSTATE 95 CORRIDOR LATE THIS AFTERNOON. SOME STRONG STORMS ARE POSSIBLE WHICH WILL BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING... PERIODS OF HEAVY RAINFALL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST EACH DAY WITH A FEW STRONG THUNDERSTORMS POSSIBLE IN THE AFTERNOON AND EARLY EVENING. A GRADUAL DECREASE IN THUNDERSTORM CHANCES IS EXPECTED ACROSS THE AREA FROM WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. ENYEDI/SHASHY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
403 PM EDT SUN AUG 2 2009
FLZ020-022-022030-
COLUMBIA-HAMILTON-
403 PM EDT SUN AUG 2 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN COLUMBIA
AND EASTERN HAMILTON COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 430 PM EDT...
AT 403 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF BELMONT...OR 9 MILES
EAST OF JASPER...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND BELMONT THROUGH 430 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3060 8295 3058 8254 3038 8254 3038 8288
3039 8291
TIME...MOT...LOC 2003Z 245DEG 15KT 3048 8280
ZIBURASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 407 PM EDT SUN AUG 2 2009 FLZ024-025-022045- DUVAL-NASSAU- 407 PM EDT SUN AUG 2 2009 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN NASSAU AND WESTERN DUVAL COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 445 PM EDT... AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES EAST OF BRYCEVILLE...OR 13 MILES SOUTH OF CALLAHAN...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BRYCEVILLE...JACKSONVILLE HEIGHTS AND NORMANDY THROUGH 445 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3047 8195 3047 8175 3020 8178 3020 8198 TIME...MOT...LOC 2008Z 244DEG 15KT 3038 8190 ZIBURA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
418 PM EDT SUN AUG 2 2009
FLZ024-025-GAZ166-022100-
COASTAL CAMDEN-DUVAL-NASSAU-
418 PM EDT SUN AUG 2 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN NASSAU...
NORTHERN DUVAL AND SOUTHERN CAMDEN COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 500 PM EDT...
AT 418 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES NORTH OF JACKSONVILLE
INTERNATIONAL AIRPORT...MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RATLIFF...JACKSONVILLE
INTERNATIONAL AIRPORT...KINGSLAND...YULEE...ST. MARYS AND KINGS BAY
BASE THROUGH 500 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3048 8160 3048 8187 3074 8172 3074 8169
3079 8168 3080 8167 3079 8149 3077 8148
TIME...MOT...LOC 2018Z 250DEG 17KT 3058 8172
ZIBURASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
431 PM EDT SUN AUG 2 2009
FLZ024-025-GAZ166-022115-
COASTAL CAMDEN-DUVAL-NASSAU-
431 PM EDT SUN AUG 2 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN NASSAU...
EASTERN DUVAL AND SOUTHEASTERN CAMDEN COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 515 PM EDT...
AT 432 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF NORMANDY...OR 4
MILES WEST OF DOWNTOWN JACKSONVILLE...MOVING NORTHEAST AT 20 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ORTEGA...
NORMANDY...RIVERSIDE...SAN MARCO...DOWNTOWN JACKSONVILLE...
JACKSONVILLE INTERNATIONAL AIRPORT...ARLINGTON...TALLYRAND...UNF AND
OCEANWAY THROUGH 515 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3059 8144 3052 8142 3051 8143 3051 8142
3038 8145 3021 8147 3020 8179 3046 8174
3077 8156 3077 8146 3071 8144 3070 8142
3066 8141
TIME...MOT...LOC 2032Z 245DEG 17KT 3035 8172
ZIBURASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
433 PM EDT SUN AUG 2 2009
FLZ040-022115-
MARION-
433 PM EDT SUN AUG 2 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN MARION
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM
EDT...
AT 434 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LAKE WEIR...OR 5 MILES NORTHWEST OF
THE VILLAGES...MOVING SOUTHWEST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND SILVER SPRINGS SHORES...OCKLAWAHA...
MOSS BLUFF...LYNNE...LAKE WEIR...SANTOS AND BELLEVIEW THROUGH 515 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2907 8223 2935 8194 2927 8165 2908 8166
2895 8172
TIME...MOT...LOC 2034Z 060DEG 11KT 2901 8199
ZIBURASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
444 PM EDT SUN AUG 2 2009
FLZ025-032-033-022130-
CLAY-DUVAL-ST. JOHNS-
444 PM EDT SUN AUG 2 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
CLAY...NORTHWESTERN ST. JOHNS AND SOUTHEASTERN DUVAL COUNTIES FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM EDT...
AT 443 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ASBURY LAKE...OR 6 MILES SOUTH OF
LAKESIDE...MOVING NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS AROUND PENNEY FARMS...ASBURY LAKE...LAKESIDE...DOCTORS
INLET...SWITZERLAND...ORANGE PARK...MANDARIN...FRUIT COVE...DURBIN
AND BAYARD THROUGH 530 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 40 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3005 8145 2995 8183 3004 8191 3020 8167
3021 8140
TIME...MOT...LOC 2043Z 237DEG 9KT 3004 8179
CARROLLThe Jacksonville radar (KJAX), 32 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was reported by an off-duty NWS employee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178237.